Clonazepam, a generic benzodiazepine that is sold under the brand name Klonopin, is a prescription medication for the treatment of panic disorder and certain types of seizures.
Like other benzodiazepines, including Ativan and Xanax, clonazepam is classified as a Schedule IV drug by the U.S. Drug Enforcement Administration because it carries a risk of dependence, abuse, and addiction. Because clonazepam can be addictive, patients may find themselves taking more and more of the medication in order to achieve the same relaxing and calming effects that they previously received from a lower dose. When this occurs, patients are more likely to experience clonazepam overdose, which can be deadly.
The National Institute of Drug Abuse reports that the number of deaths associated with benzodiazepine overdose increased ten-fold between 1999 and 2017.
Signs and Symptoms of Clonazepam Overdose
Clonazepam rarely causes a fatal overdose on its own, but the drug is commonly mixed with drugs and alcohol, which causes a much higher potential for fatal overdose. This can include contraindications with other antidepressants.
Regardless of whether clonazepam is mixed with other medications or substances or is taken on its own, the consequences of overdose can be serious and potentially life-threatening. Signs and symptoms associated with an overdose of clonazepam include:
- Slowed reflexes
- Slurred speech
- Extreme drowsiness, sleepiness, or sedation
- Loss of balance or coordination
- Weak or shallow breathing
- Slowed heartbeat
- Muscle weakness
Medical attention should immediately be sought in the event of an overdose or possible overdose of clonazepam. Clonazepam overdose is most likely to occur in people who abuse the medication, mix the drug with other substances such as illegal drugs or alcohol, or combine the use of clonazepam with other benzodiazepines, opioids, or central nervous system depressants.
Clonazepam Overdose Precautions
In order to avoid a clonazepam overdose, there are several precautions that can be taken. The first is to use the medication only with a prescription and only as directed. Benzodiazepines like clonazepam should only be prescribed and used for short periods of time – typically no more than a few months. The medication is typically used as a temporary treatment option to help control symptoms of panic disorder while waiting for a longer term anti-anxiety medication to take effect.
When used for an extended period of time, the body may gradually build up a tolerance to the effects of clonazepam. As a result, people begin to take more and more of the drug in order to achieve the same calming effects.
Over time, the body eventually develops a physical dependence on clonazepam and needs a daily dose just to feel normal. Patients are likely to suffer a Klonopin overdose when they continue to take increasing doses of clonazepam, or when they briefly stop use of the medication and then resume use at a previously high dose. They may also begin to experience withdrawal symptoms if they try to stop taking the medication without the medical advice of a healthcare provider or the help of a substance abuse treatment center.
Clonazepam is extremely dangerous and likely to cause a potentially fatal overdose when mixed with opioid medications. When combined with opioids, clonazepam can cause a loss of consciousness, respiratory depression, coma, and death. Alcohol is also a central nervous system depressant that can cause adverse effects when mixed with clonazepam.
Adverse reactions associated with the combination of clonazepam and central nervous system depressants like opioids and alcohol include:
- Extreme drowsiness
- Slowed breathing
- Loss of consciousness
Certain people are considered to be at a higher risk of experiencing a clonazepam overdose based on their medical history. Patients who are considering taking clonazepam for the treatment of panic disorder, anxiety disorder, or seizure disorders should give their doctors a complete medical history in order to ensure that they are not at a higher risk of experiencing a clonazepam overdose or other adverse side effects.
Specifically, be sure to mention any of the following issues:
- Previous or current suicidal thoughts or behaviors
- Current use of other medications, including both prescription drugs and over the counter drugs
- Currently drinking alcohol or using recreational drugs
- Previous or current mental health problems
- Previous or current medical problems, particularly those that may affect your breathing
Clonazepam is an effective, fast-acting medication that is FDA-approved for the treatment of panic disorder and certain types of seizures. The drug is classified as a Schedule IV controlled substance due to its potential for abuse and addiction.
Patients may become dependent on clonazepam, which increases their risk of overdosing on the drug. Signs of clonazepam overdose include confusion, extreme drowsiness, and muscle weakness.
If a loved one is suffering the serious side effects of clonazepam dependence or at risk of an overdose, seek medical advice for addiction treatment or call the SAMHSA National Helpline to find substance use treatment and information.
References, Studies and Sources: